Texas, 2021

Ice Storm in Texas, February 14 to 15, 2021

February 14 to 15, 2021 · NWS CRP · 12 events in 12 counties and zones

Arctic air mass moved into south Texas on February 11th. The cold air deepened over the region on the 14th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Arctic air mass moved into south Texas on February 11th. The cold air deepened over the region on the 14th. A deep upper trough was over Texas with a strong upper level jet moving into south Texas late on the 14th and during the morning hours of the 15th. Widespread freezing rain developed during the afternoon of the 14th across south Texas and continued through the morning of the 15th. Significant ice accumulations occurred over the Coastal Bend to the Victoria Crossroads from an eighth of an inch to a quarter of an inch. Ice accumulations occurred over the Brush Country and the immediate coast, but the accumulations were less than an eighth of an inch. The ice caused widespread road closures due to ice covered bridges and overpasses across the Coastal Bend and Victoria Crossroads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 14, 11:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 14, 11:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1147 AM CST Sun Feb 14 2021

.AVIATION...

IFR conditions expected through the afternoon. Chances for -FZRAPL
will increase from north to south this afternoon through this
evening. COT and VCT is expected begin seeing frozen precip
between 22Z-01Z and LRD, ALI and CRP between 00Z and 03Z. Snow is
also a possibility this evening, mainly for COT and VCT. Even if
surface temps are above freezing, freezing will be just above the
surface with icing likely to occur. Conditions are expected to
begin improving from west to east Monday morning as an upper
disturbance swings east of S TX and drier air begins to move into
the area. Strong gusty northerly winds will develop this afternoon
and prevail overnight into Monday morning.

&&

.PREV DISCUSSION... /Issued 1114 AM CST Sun Feb 14 2021/

DISCUSSION...

Have gone ahead and upgraded western counties to a winter storm
warning with earlier onset time of freezing precipitation (as
early as 21Z) and increasing potential for snow to mix in for the
second half of the event. Overall totals still should remain
under an inch of snow and up to a tenth of an inch of ice
accumulation.

PREV DISCUSSION... /Issued 528 AM CST Sun Feb 14 2021/

AVIATION...

Today will be a pretty miserable flying experience with IFR
ceilings persisting through the TAF period. Light rain and drizzle
is expected through the morning with a few locations seeing patchy
freezing rain/freezing drizzle through mid-morning today.
Northerly winds will become breezy as cold air surges south this
afternoon, transitioning rain to freezing rain by this evening.
Sleet is expected to mix in later tonight from west to east, with
the potential for some snow by Monday morning. Freezing
temperatures aloft could result in icing so pilots are urged to
take precautions.

PREV DISCUSSION... /Issued 419 AM CST Sun Feb 14 2021/

SHORT TERM (Today through Monday)...

Winter is Coming! Tonight.

Rain chances increase today as isentropic lift develops over the
area. The well-advertised upper level trough will approach the area,
further increasing chances for rain. At this time, most locations
appear that they will remain rain with only some patchy freezing
rain until late this afternoon or early this evening. By tonight,
winter well and truly comes to the area. A strong surge of Arctic
air will push into the area quickly dropping our temperatures to
below freezing. Rain will change to freezing rain by this evening,
perhaps as early as 6 pm for Corpus Christi, Alice, and Laredo.
Timing of this change continues to be a challenge, but the colder
air does seem to be moving south just a bit quicker than initially
anticipated. Deep cold air will combine with our fairly shallow
moisture bringing the chance for some sleet for tonight. Snow may
mix in with the freezing rain and sleet tonight and Monday, though
little to no accumulation is expected. Ice will be our greatest
threat with this system. Freezing rain accumulations of 0.01" are
expected, with locally higher amounts across the Victoria
Crossroads. Snow and sleet accumulations could reach 1" but this
will be highly dependent on how quickly the profile cools.
Precipitation should come from west to east Monday, though
temperatures will remain below freezing for most.

Wind chills will be dangerously cold for the entire area. Values
will drop into the teens and single digits. A Wind Chill Warning is
in effect from tonight through Monday. Winds will remain moderate to
strong through Monday, so a Wind Advisory may be necessary for the
islands. A Winter Storm Warning is effect across the east with a
Winter Weather Advisory for the far western counties tonight through
Monday. Temperatures will remain near or below freezing for much of
the area, so a Freeze Warning will be in effect through mid-morning
today, with another Freeze Warning in effect tonight through Monday.
With all of these Warnings/Advisories, we'd like to remind everyone
to take care of yourselves, your neighbors, your animals, and your
property. Remember the four Ps: People, Pets, Plants, and Pipes.

LONG TERM (Monday Night through Saturday)...

A dry COLD record breaking night will start off the long term Monday
night as surface high pressure centers over just northeast of the
CWA. Calm winds and clearing skies will promote optimal radiational
cooling with lows near 10 degrees over the Victoria Crossroads to
the low 20s near the coast and Laredo. A slight warm up is expected
as high pressure shifts off to the east and onshore returns briefly
Tuesday through Tuesday night, with highs in the upper 30s to upper
40s and lows in the 30s.

Another deep trough moves over the Great Plains Wednesday through
Thursday. Meanwhile, a coastal trough develops into an organized
closed surface low over the northwestern Gulf of Mexico moving
northeastward. This pattern will bring another push of cold air
through South Texas Wednesday night, bringing cold freezing
temperatures through most of the area Wednesday night and then 20s
for all areas Thursday night. In addition, this will bring scattered
to numerous stratiform rain Tuesday night through Wednesday,
decreasing to isolated Wednesday night. Unfortunately, due to
temperatures near or below freezing, there is a slight chance of a
wintry mix over the northern tier counties Tuesday night, as well as
much of South Texas Wednesday night. The ECMWF is now the more
bullish solution in regards to this system, whereas the GFS is
drier. Confidence remains low in regards to precip type as
temperatures vary between models while hovering around the freezing
mark.

Don't lose hope! A warm trend is in our sight as surface high
pressure moves eastward, zonal flow aloft, and onshore flow returns
Friday persisting through the weekend. Highs on Saturday may reach
the 70s!

MARINE...

Strong northerly winds today will increase to gale force this
evening and persist through Monday. A Gale Warning has been issued
for all bays, waterways, and coastal waters. Winter weather
conditions will be possible over the nearshore waters and the
bays. Freezing spray is possible so mariners are urged to use
caution and check vessels for any ice accumulation. Moderate to
strong northerly flow Monday night will weaken to weak to moderate
during the day on Tuesday with winds shifting from the east.
Winds increase to moderate to strong and shift onshore Tuesday
night as a coastal trough develops into a closed low over the
Gulf. Another push of arctic air on Wednesday will cause offshore
strong winds to return, increasing to strong to very strong
Wednesday night through Thursday night. Small Craft Advisory
conditions are expected Monday night, as well as Tuesday night
through Thursday night. Scattered to numerous stratiform rain
Tuesday night into Wednesday, decreasing to isolate to scattered
Wednesday night in association with the surface low. Northerly
winds diminish to weak to moderate Friday, shifting onshore Friday
night through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    38  20  31  17  45  /  70  90  20   0  10
Victoria          35  16  24  10  35  /  60  90  50   0   0
Laredo            38  21  34  21  46  /  60  70  10   0   0
Alice             36  20  32  16  43  /  70  80  20   0   0
Rockport          39  21  30  18  43  /  60  90  40   0   0
Cotulla           35  16  30  16  42  /  50  80  10   0   0
Kingsville        38  21  33  17  45  /  70  90  20   0  10
Navy Corpus       39  24  32  23  47  /  70  90  30   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning from 6 PM this evening to noon CST Tuesday For
     the following zones: Aransas Islands...Bee...Calhoun
     Islands...Coastal Aransas...Coastal Calhoun...Coastal
     Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
     Patricio...Duval...Goliad...Inland Calhoun...Inland
     Kleberg...Inland Nueces...Inland Refugio...Inland San
     Patricio...Jim Wells...Kleberg Islands...La Salle...Live
     Oak...McMullen...Nueces Islands...Victoria...Webb.

     Wind Chill Warning from 6 PM this evening to noon CST Tuesday
     For the following zones: Aransas Islands...Bee...Calhoun
     Islands...Coastal Aransas...Coastal Calhoun...Coastal
     Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
     Patricio...Duval...Goliad...Inland Calhoun...Inland
     Kleberg...Inland Nueces...Inland Refugio...Inland San
     Patricio...Jim Wells...Kleberg Islands...La Salle...Live
     Oak...McMullen...Nueces Islands...Victoria...Webb.

     Winter Storm Warning from 6 PM this evening to noon CST Monday
     For the following zones: Aransas Islands...Calhoun
     Islands...Coastal Aransas...Coastal Calhoun...Coastal
     Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
     Patricio...Duval...Inland Calhoun...Inland Kleberg...Inland
     Nueces...Inland Refugio...Inland San Patricio...Jim Wells...
     Kleberg Islands...Nueces Islands...Webb.

     Winter Storm Warning from 3 PM this afternoon to noon CST Monday
     For the following zones: Bee...Goliad...La Salle...Live
     Oak...McMullen...Victoria.

GM...Gale Warning from 6 PM this evening to 3 PM CST Monday For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Baffin Bay to Port Aransas
     out 20 NM...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM...Waters from Baffin Bay to Port
     Aransas from 20 to 60 NM...Waters from Port Aransas to
     Matagorda Ship Channel from 20 to 60 NM.

&&

TE/81...AVIATION
Hazardous weather outlook, Feb 14, 4:25 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
425 AM CST Sun Feb 14 2021

TXZ229>234-239>247-342>347-442-443-447-151030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
425 AM CST Sun Feb 14 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Freeze Warning is in effect through mid-morning today.
Temperatures will remain at or just below freezing.

A Winter Storm Warning is effect tonight through Monday over
portions of South Texas. Freezing rain, sleet, and some snow are
possible as early as this evening.

A Winter Weather Advisory is effect tonight through Monday over the
western portion of South Texas. Freezing rain, sleet, and some snow are
possible as early as this evening.

A Wind Chill Warning is effect tonight through Monday over portions
of South Texas. Wind chill values are expected to drop into the
teens and single digits across the area, with values near 0 for
the Victoria Crossroads.

A second Freeze Warning is effect tonight through Monday over
portions of South Texas. Low temperatures from 10 to 30 degrees
are expected over the area tonight and Monday night. Monday high
temperatures will remain in the 20s to near freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing temperatures are possible nightly Monday night through
Thursday night. A Freeze Warning may be necessary.

Wind Chill Warning conditions are possible Monday night over the
Coastal Bend where winds are expected to be greater than 10 mph.

Wind Chill Advisory conditions are possible during the mentioned
time frame of freezing temperatures.

Light sleet and freezing rain are possible again Tuesday and
Wednesday nights

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-151030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
425 AM CST Sun Feb 14 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Gale Warning is in effect tonight through Monday evening. Small
Craft Advisory conditions are possible this afternoon as winds
increase to gale force.

Winter weather conditions are possible tonight through Monday.
Light snow, freezing rain, and sleet are possible late tonight
into Monday.

Freezing Spray is possible. Mariners are urged to use caution and
monitor vessels for ice accumulation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisory conditions are expected Monday night, then
again Tuesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 14, 10:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1027 AM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FREEZING RAIN    VICTORIA                28.82N 96.98W
02/13/2021  U0.01 INCH       VICTORIA           TX   CO-OP OBSERVER

            ICING ON VEHICLES OBSERVED AFTER 17:00 AND
            ON OVERPASSES AFTER 21:00.

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm. Local standard time, as filed.

Ice Storm, Inland Kleberg County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations up to a tenth of an inch across the area.

Ice Storm, Coastal Kleberg County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Coastal Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations up to a tenth of an inch across the area.

Ice Storm, Coastal Nueces County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations between a tenth of an inch to a quarter of an inch across the area.

Ice Storm, Inland Nueces County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations between a tenth of an inch to a quarter of an inch across the area.

Ice Storm, Inland San Patrico County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Inland San Patrico County forecast zone
Reported by
NWS Employee
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations between a tenth of an inch to a quarter of an inch across the area.

Ice Storm, Coastal San Patrico County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Coastal San Patrico County forecast zone
Reported by
NWS Employee
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations between a tenth of an inch to a quarter of an inch across the area.

Ice Storm, Bee

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Bee forecast zone
Reported by
Public
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations around a tenth of an inch across the southern part of the county.

Ice Storm, Coastal Refugio County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Coastal Refugio County forecast zone
Reported by
Public
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations around a tenth of an inch across the area.

Ice Storm, Inland Refugio County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Inland Refugio County forecast zone
Reported by
Public
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations around a tenth of an inch across the area.

Ice Storm, Inland Calhoun County

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations around a tenth of an inch across the area.

Ice Storm, Goliad

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Goliad forecast zone
Reported by
Public
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations around a tenth of an inch across the southern part of the county.

Ice Storm, Victoria

When
February 14, 2:00 PM CST to February 15, 10:00 AM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Freezing rain caused ice accumulations around a tenth of an inch across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946722, 946723, 946724, 946725, 946726, 946727, 946728, 946729, 946730, 946731, 946732, 946733.